MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Model Number 10310
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bacterial Infection (1735); Hemorrhage/Blood Loss/Bleeding (1888); Sepsis (2067); Fungal Infection (2419)
Date of Event 12/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number and expiry are not available at this time.Article citation: kumar, s.Et.Al.2022.Long-term outcomes and safety trends of autologous stem-cell transplantation in non-hodgkin lymphoma: a report from a tertiary care center in india.Stem cell and cellular therapies.Doi https://doi.Org/10.1200/go.21.00383 investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The journal article, 'long-term outcomes and safety trends of autologous stem-cell transplantation in non-hodgkin lymphoma: a report from a tertiary care center in india', describes a study on autologous stem-cell transplantation (asct) in non-hodgkin lymphoma (nhl) adult patients autografted between january 1, 2002, and december 15, 2020.Per the article, all patients developed febrile neutropenia at a median of 4 after transplant.Microbiological evidence of infection was available in 26 (32.5%) patients overall: gram-negative bacteria in 17 (21.2%), gram-positive isolates in six (7.5%), and mixed organism growth in three (3.7%) patients.A median of 5 (iqr, 2-8) antibiotics were used for a duration of 13 days (median, 7-37) days.Forty-four (55.0%) patients required therapeutic antifungals beginning on day 8 (median, iqr 5- 13) and amphotericin b was most commonly used (54.5%).Patients in group b used fewer numbers (4 v 5, p =.004) and durations (11 v 16 days, p =.01) of antibiotics, but therapeutic antifungal use was not different among the study groups.The most common grade 3 or 4 regimen-related toxicities were mucositis, diarrhea and vomiting.Overall, nine (11.2%) patients died within 100 days after transplantation; sepsis was the cause in seven (8.7%) patients, followed by pulmonary alveolar hemorrhage in two (2.5%).The median age at transplant was 38 (interquartile range [iqr], 22-60) years; the male to female ratio was 4:1.Further details about patients were not provided in the article, therefore this report is being submitted as a summary of events.The apheresis sets are not available for return for evaluation.
 
Additional Manufacturer Narrative
Investigation: since this was a journal publication to assess long-term outcomes and safety trends of autologous stem-cell transplantation in non-hodgkin lymphoma involving 80 patients between january 2002 and december 2020, the lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Overall, 80 patients (group a, n = 37; group b, n = 43) underwent asct using peripheral blood stem cells.At a median follow-up of 57.6 months, the 5-year event-free survival (efs) and overall survival (os) were 43.5% and 47.6%, respectively, for all patients.More recently (group b), patients had reduced 100-day transplant-related mortality (2.3% v 21.6%, p ,.01), improved 3-year efs (52.9% v 37.3%, p =.04), and superior os (at 3-year; 63.4% v 43.2%, p =.02).Patients in group b also tolerated the procedure better, with improved resource utilization.In multivariate analysis, an international prognostic index (ipi) = 3 at diagnosis adversely affected efs (hazard ratio [hr] = 2.82, p =.009) and os (hr = 2.84, p =.01) after asct.Low pretransplant serum albumin levels were associated with inferior efs (hr = 2.68, p =.02) and transplant related mortality (odds ratio = 10.80, p =.02) after asct.It is feasible to achieve comparable short- and long-term outcomes in patients with nhl undergoing asct in a resource-poor country with improved supportive care and expertise of the transplant team and center.Regarding terumo bct product, spectra optia for autologous stem-cell transplantations (asct), the authors retrospectively analyzed the data of patients with non-hodgkin lymphoma (nhl) who underwent elective single asct at their institute to determine the tolerability, toxicities, and outcomes associated with this procedure using one of the three apheresis platforms available, spanning 2 decades.One of these platforms was the terumo bct spectra optia apheresis system.The inclusion criteria for the study comprised of adults having histologically confirmed relapsed/refractory intermediate- to high-grade, mature b-/ t-cell nhl.The authors also included patients with peripheral t-cell lymphoma or mantle-cell lymphoma who responded to induction therapy and were consolidated with asct.All patients with nhl who underwent asct under the care of the team were included in this study.All patients used peripheral blood stem cells which were harvested via peripheral or central vein.The majority (85%) of patients were mobilized using granulocyte colony-stimulating factor (g-csf) only, 10 g/kg in two divided doses subcutaneously for 5 days.From day 5 onward, stem-cell harvesting was performed.Stem cells were cryopreserved at ¿80°c by using a cryoprotectant mixture of 7.5% dimethyl sulfoxide, saline, and albumin.Patients received prophylaxis against bacterial, fungal, and viral infections with ciprofloxacin, itraconazole, fluconazole, and acyclovir, respectively.Stem cells were transfused as per standard guidelines on day 0, and g-csf was started at 5 mg/kg subcutaneously once daily doses from day +1 till engraftment of neutrophils.The first of 3 consecutive days with an absolute neutrophil count = 500/mm3 was considered the day of neutrophil engraftment.Platelet engraftment was defined as the first of seven consecutive days with a platelet count = 20,000/mm3 (transfusion independence for the last 5 days).Only adverse reactions related to terumo bct device detailed in the ¿infections¿ (page 6) are considered.Other ¿regimen-related toxicities¿ and ¿treatment-related mortality¿ (page 6-7) are not related to terumo bct device.Febrile episodes were reported by the authors, and were graded into clinically detected infections, microbiologically detected infections, or fever of unknown origin, and managed as per standard guidelines.Febrile neutropenia was treated with dual antibiotics (cefoperazone-sulbactam or imipenem plus amikacin) once confirmed.In total, 80 adult patients with nhl were autografted between 2002 and 2020: 37 received asct between 2002 and 2012 (group a), and 43 patients were transplanted between 2013 and 2020 (group b).The median age at transplant was 38.All patients developed febrile neutropenia (a single axillary or oral temperature = 101.3°f (38.5°c) or a sustained temperature = 100.4°f (38°c) for 1 h, and an absolute neutrophil count (anc) < 500 cells/mm3 or an expected decrease of anc to < 500 cells per mm3 in the next 48 h,) after transplant, with at least one febrile episode encountered.Infections can be caused by bacteria, fungi, viruses, and parasites.To diagnose an infection, a sample must be collected from a patient at a body site where the detection of a pathogen or its associated biomarkers is likely to signify disease.(lebar et al.2019) microbiological evidence of infection was available in 26 (32.5%) patients overall: gram-negative bacteria in 17 (21.2%), gram-positive isolates in six (7.5%), and mixed organism growth in three (3.7%) patients.The most common grade 3 or 4 regimen-related toxicities were mucositis (61.5%), diarrhea (33.3%), and vomiting (12.8%).Overall, nine (11.2%) patients died within 100 days after transplantation; sepsis with multiorgan dysfunction was the main cause of transplant-related mortality in seven (8.7%) patients, followed by pulmonary alveolar hemorrhage in two (2.5%).Bacteremia was detected in nearly one third (30%) of patients, however the authors did not specify the organism identified.Infection is usually a microbial phenomenon in which an inflammatory response to the presence of microorganisms or the invasion of normally sterile host tissue by these organisms is characteristic.However, viral infections can be indistinguishable from bacteria infections in their presentation.Bacteremia is the presence of viable bacteria in the blood.(ali h al-khafaji, m., 2022) a systemic inflammatory response syndrome (sirs) may follow a variety of clinical insults, including infection and is defined by the presence of 2 or more of the following: temperature greater than 38.0°c or less than 36.0°c, heart rate higher than 90 beats/min, respiratory rate higher than 20 breaths/min or arterial carbon dioxide tension below 32 mm hg.(ali h al-khafaji, m., 2022).As demonstrated by the reported febrile neutropenia.Neutrophil numbers can drop very low following stem cell transplant.If the patient obtains an infection that their body cannot fight during this period, this is called 'neutropenic sepsis'.Sepsis is a systemic response to infection that complicates severe infection and is characterized by systemic inflammation and widespread tissue injury which may potentially leads to organ dysfunction.(ali h al-khafaji, m., 2022) the authors did not find an association between the presence of bacteremia and increased transplant-related mortality.Per the technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Overall, the authors concluded that given the same level of care and expertise, it is possible to achieve comparable survival in patients with nhl undergoing asct in resource-limited countries, such as india.Since this was a journal publication to assess long-term outcomes and safety trends of autologous stem-cell transplantation in non-hodgkin lymphoma involving 80 patients between january 2002 and december 2020, the lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Cytotoxic anticancer chemotherapy is designed to kill neoplastic stem cells by damaging the dna irreparably.The mechanism behind this damage varies according to the chemotherapy drug.The more rapidly dividing normal cells such as hair follicles, mucosal linings and bone marrow cells can also be affected, causing the well documented toxicities of alopecia, mucositis and bone marrow suppression leading to neutropenia, anaemia and thrombocytopenia.For the majority of chemotherapy regimens, the neutrophil count falls to its lowest level approximately 5-7 days after administration of chemotherapy (holmes, 2002), and can take up to 2-4 weeks to recover, although for some drugs and regimens, these timescales are considerably different.There is a tendency for neutropenic sepsis to occur more commonly in the first two cycles of treatment (lyman and delgado, 2003).While novel biological agents generally have a lower rate of neutropenia than cytotoxic chemotherapy, such problems can still occur.When neutropenic, the patient is vulnerable to invasive infection (bhatt and saleem, 2004) which can potentially cause overwhelming sepsis and death.Deterioration can be very rapid, sometimes without an obvious focus for infection.Reported mortality for untreated neutropenic sepsis ranges from 2 to 21% (herbst, et al., 2009).Neutropenic sepsis is therefore considered a medical emergency, and as with severe sepsis and septic shock from any cause, there is widespread agreement that early administration of broad spectrum antibiotics and management of shock is key to successful treatment (rivers, et al., 2001) root cause: a root cause assessment was performed for the microbial contamination.The origin of the organisms identified were not made available in the publication of the study.Due to the nature of a journal article publication, it is not feasible to obtain any further information regarding the reported bacteremia, gram-negative bacteria, gram-positive isolates, and /or mixed organism growth in the patients.Consequently, a definitive root cause could not be determined but is likely due to one or a combination of the possible causes listed below: * neutropenia caused by cytotoxic anticancer chemotherapy resulting in patient vulnerability to invasive infections.* complications associated with prolonged use of catheter access * inadequate maintenance of the patient¿s central venous access * patients' underlying disease diagnosis (immunocompromised host) and/or the species was endogenous and originated from the patient * due to poor venipuncture technique leads to bacteria introduced at access site * improper handling of the products during cryopreservation, freezing or thawing article citation: kumar, s.Et.Al.2022.Long-term outcomes and safety trends of autologous stem-cell transplantation in non-hodgkin lymphoma: a report from a tertiary care center in india.Stem cell and cellular therapies.Doi https://doi.Org/10.1200/go.21.00383.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key16131508
Report Number1722028-2023-00010
Device Sequence Number7636743
Product Code GKT
UDI-Device Identifier05020583103108
UDI-Public05020583103108
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10310
Device Catalogue Number10310
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2022
Supplement Date Received by Manufacturer06/21/2024
Initial Report FDA Received Date01/10/2023
Supplement Report FDA Received Date06/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown